Because 1 in 6 women in the United States takes antidepressants and a substantial proportion of patients report some disturbance of sexual function while taking these medications, it is a near certainty that the practicing clinician will need to know how to assess and manage antidepressant-related female sexual dysfunction. Adverse sexual effects can be complex because there are several potentially overlapping etiologies, including sexual dysfunction associated with the underlying mood disorder. As such, careful assessment of sexual function at the premedication visit followed by monitoring at subsequent visits is critical. Treatment of adverse sexual effects can be pharmacological dose reduction, drug discontinuation or switching, augmentation, or using medications with lower adverse effect profiles , behavioral exercising before sexual activity, scheduling sexual activity, vibratory stimulation, psychotherapy , complementary and integrative acupuncture, nutraceuticals , or some combination of these modalities.
When an SSRI medication impacts your sex life
Antidepressants' sexual side effects: What they are and why they occur
For many, taking antidepressants means experiencing some form of sexual dysfunction. Experts are still researching the sexual side effects caused by antidepressants to figure out why they happen and how to prevent them. There may be some antidepressants that cause fewer sexual side effects, and there are also promising ways to manage or prevent these effects. Taking antidepressant drugs can cause a wide range of side effects. Everything from gut issues to anxiety have been reported by people who take antidepressants. Until recently, the sexual side effects caused by antidepressants were not often discussed with patients before prescribing the medications. The symptoms of sexual dysfunction caused by taking antidepressants were highlighted in a recent study posted to Drug, Healthcare and Patient Safety.
Antidepressant-Induced Female Sexual Dysfunction
Resulting sexual dysfunction can impair quality of life and intimate relationships and discourage patients from taking antidepressants Box 1 , 2. Although most reports have focused on SSRIs, all antidepressant classes have been associated with sexual dysfunction, with prevalence likely influenced by differences in neurotransmitter modulation Table 2. A recent study reported similarly high rates with mirtazapine, but its small sample size limits conclusions about side effect prevalence with this drug.
The reported incidence of sexual dysfunction associated with antidepressant medication varies considerably between studies, making it difficult to estimate the exact incidence or prevalence. The sexual problems reported range from decreased sexual desire, decreased sexual excitement, diminished or delayed orgasm, to erection or delayed ejaculation problems. There are a number of case reports of sexual side effects, such as priapism, painful ejaculation, penile anesthesia, loss of sensation in the vagina and nipples, persistent genital arousal and nonpuerperal lactation in women. The focus of this article is to explore the incidence, pathophysiology, and treatment of antidepressant iatrogenic sexual dysfunction. Sexual dysfunction is a common side effect of antidepressants, particularly of selective serotonin reuptake inhibitor SSRIs and serotonin norepinephrine reuptake inhibitor SNRIs medications.